Texas, 2022

Drought in Texas, April 1 to 30, 2022

April 1 to 30, 2022 · NWS SJT · 24 events in 24 counties and zones

The drought persisted across much of west central Texas during April. Most areas reported severe to extreme conditions.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The drought persisted across much of west central Texas during April. Most areas reported severe to extreme conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 31, 11:43 PM CST, 17 minutes earlier.

Area forecast discussion, Mar 31, 11:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1243 AM CDT Fri Apr 1 2022

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 214 PM CDT Thu Mar 31 2022

Quiet weather will persist through tonight, with light winds and
overnight lows in the mid and upper 40s. On Friday, a short wave
trough will move east from the Rockies and across the
Central/Southern Plains by afternoon. Could see a few light
showers and possibly a thunderstorm across Haskell and
Throckmorton counties tomorrow afternoon in association with this
feature, so will maintain slight POPs to account for this
potential. Otherwise, expect gusty south winds to develop tomorrow
as surface low pressure develops in the lee of the Rockies.
Temperatures will be warmer, with afternoon highs in the low to
mid 80s.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 234 PM CDT Thu Mar 31 2022

A passing disturbance will allow for additional chances for rain
showers and thunderstorms on Monday and Tuesday. Both the GFS and
ECMWF are developing some activity across West Central Texas.
Hence, there's a 50 to 60 percent chance of seeing some rain on
Monday afternoon into Monday night. The ECMWF does seem to
indicate slightly higher rainfall totals over a broader area. So,
we'll have to wait until there's better agreement to know for sure
how much rain to expect in terms of rainfall totals. Otherwise,
look for warm and dry weather to return after Tuesday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1238 AM CDT Fri Apr 1 2022

Generally VFR conditions expected at all sites through the next 24
hours. South winds from 15 to 20 knots with gusts as high as 30
knots will develop by mid to late morning, continuing through the
afternoon hours, and we will have a few upper level clouds.
Otherwise, we could see a few showers and thunderstorms near the
KABI terminal after 00Z/7 PM Friday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     82  48  77  51 /  10  20   0   0
San Angelo  84  52  81  51 /   0   0   0   0
Junction    84  53  85  49 /   0   0   0   0
Brownwood   81  49  80  47 /   0  10   0   0
Sweetwater  82  49  77  54 /   0  10   0   0
Ozona       80  54  82  53 /   0   0   0   0
Brady       82  52  80  50 /   0  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....41
AVIATION...20
Hazardous weather outlook, Mar 31, 1:41 PM CST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
241 PM CDT Thu Mar 31 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
241 PM CDT Thu Mar 31 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Elevated to near critical fire weather conditions return on
Friday, with elevated conditions on Sunday. Fire weather concerns
are expected to increase again by the early to middle part of
next week, with elevated to critical fire weather conditions
developing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Haskell

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Haskell County during April.

Drought, Throckmorton

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate to severe drought conditions across Throckmorton County during April.

Drought, Fisher

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme to exceptional drought conditions across Fisher County during April.

Drought, Jones

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Jones County during April.

Drought, Shackelford

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Shackelford County during April.

Drought, Nolan

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Nolan County during April.

Drought, Taylor

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate to severe drought conditions across Taylor County during April.

Drought, Callahan

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Callahan County during April.

Drought, Sterling

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Sterling County during April.

Drought, Coke

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate to severe drought conditions across Coke County during April.

Drought, Runnels

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Runnels County during April.

Drought, Coleman

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Coleman County during April.

Drought, Brown

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Brown County during April.

Drought, Irion

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Irion forecast zone
Reported by
Drought Monitor
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate to severe drought conditions across Irion County during April.

Drought, Tom Green

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across |Tom Green County during April.

Drought, Concho

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Concho forecast zone
Reported by
Drought Monitor
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Concho County during April.

Drought, McCulloch

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across McCulloch County during April.

Drought, San Saba

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme to exceptional drought conditions across |San Saba County during April.

Drought, Crockett

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Crockett forecast zone
Reported by
Drought Monitor
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Crockett County during April.

Drought, Schleicher

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Schleicher forecast zone
Reported by
Drought Monitor
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Schleicher County during April.

Drought, Sutton

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Sutton County during April.

Drought, Menard

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Menard County during April.

Drought, Mason

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme to exceptional drought conditions across Mason County during April.

Drought, Kimble

When
April 1, 12:00 AM CST to April 30, 12:00 AM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Kimble County during April.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022921, 1022924, 1022925, 1022927, 1022929, 1022930, 1022932, 1022933, 1022936, 1022937, 1022938, 1022939, 1022940, 1022942, 1022943, 1022944, 1022945, 1022946, 1022947, 1022948, 1022949, 1022950, 1022951, 1022952.